Winter Weather, Bath
- When
- February 1, 10:30 AM EST to 3:00 PM EST
- Where
- Bath forecast zone
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
Following a three day period of well below freezing temperatures, warmer air and precipitation spread north across eastern Kentucky. Cold air remained locked in place across portions of the Interstate 64 corridor, resulting in a period of light snow and freezing rain from morning through mid afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Following a three day period of well below freezing temperatures, warmer air and precipitation spread north across eastern Kentucky. Cold air remained locked in place across portions of the Interstate 64 corridor, resulting in a period of light snow and freezing rain from morning through mid afternoon. This resulted in icy roads and multiple vehicle accidents, most notably between mile markers 120 to 136 on Interstate 64 in Bath and Rowan Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 1, 9:38 AM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 938 AM EST Fri Feb 1 2019 .UPDATE... Issued at 938 AM EST FRI FEB 1 2019 Temperatures have warmed up across southern and south east Kentucky, and we have expired the southern couple of tiers from the advisory. We extended areas north of the Mountain Parkway until 1 PM as we still have some light returns on radar and temperatures are colder. UPDATE Issued at 651 AM EST FRI FEB 1 2019 The forecast is looking pretty good so far this morning. Due to dry air in the lower atmosphere, precipitation has been having difficulty reaching the ground for the past couple of hours. A few locations have begun to see snow flurries or very light precip so far today. Over the next hour or two the surface layer should continue to saturate, allowing measurable precipitation to finally reach the ground. Road surface temperatures will remain cold enough for slick spots to form once ample amounts of snow or freezing rain/drizzle begin accumulating. The latest obs were ingested into the hourly forecast grids to establish new trends. && .SHORT TERM...(Today through Saturday) Issued at 315 AM EST FRI FEB 1 2019 The primary concern in the short term remains the potential for a wintry mix of precipitation across most of the area this morning and the potential for slick roads throughout the day. The primary threat for freezing rain will still be along and north of the Mountain Parkway through mid to late this morning. However, with road temperatures expected to lag behind air temperatures, there will also be the potential for freezing rain to occur into the afternoon and evening hours for some locations, especially in our deeper and more sheltered eastern valley's, where the cold air that is currently in place may take much longer to scour out than other areas to the west and southwest of there. As such we will be leaving our winter weather advisory virtually unchanged. Areas along and north of I64 will have the best chance of freezing rain and snow early this morning, with isolated areas perhaps seeing freezing rain and a bit of snow south of the Mountain Parkway. With road temperatures across most of the area expected to remain at or below freezing, slick roads will be the primary impact. Bridges and overpasses, and any untreated roads, will be most prone to icy spots during the morning commute. The models are in decent agreement with the timing and evolution precipitation today, so the forecast overall is not going to be much different than what the day shift issued yesterday. Precipitation will gradually transition from a wintry mix this morning, to all rain or mostly rain by this afternoon. We could see a few snow flurries on the back edge of the departing area of precipitation this evening, but those should not have any impacts. The main concern will be the potential for freezing rain, snow and slick roads this morning, and then lingering isolated patches of freezing rain this afternoon in our eastern areas where the roads may take much longer to warm above freezing. The last precipitation should be exiting the area early this evening, and will give way to mostly cloudy skies and much warm temperatures. Lows across eastern Kentucky should be mainly in the 30s by Saturday morning. Todays highs will range from the upper 30s to lower 40s for most of the area. An even bigger warm up is on tap for the weekend, as persistent southerly flow will be established. We could see highs on Saturday in the mid to upper 50s for most locations. A few spots along the Tennessee border may even reach 60 degrees tomorrow afternoon. .LONG TERM...(Saturday night through Thursday) Issued at 721 AM EST FRI FEB 1 2019 The period should start quietly, with surface high pressure just to our east and low level warm air advection ongoing. A weak mid/upper level wave is expected to pass to our south during the weekend, and it looks like any precipitation associated with it will remain to our south. Our next shot at inclement weather is not until late Monday into Tuesday. The responsible system is still off the west coast and should start moving onshore today. As the upper level system crosses the Rockies, it will support surface low development over the Central Plains, with a deep low then moving northeast over the Upper Great Lakes by Monday evening. A trailing cold front will move west to east through KY Monday night. Gulf moisture flowing north along and ahead of the front may bring rain for our area. The upper level wave will be rather weak this far south, and it will be fast moving. This keeps the POP in the chance category. Another upper level wave currently over western Canada will be our next player in the mid to late week time frame. As it drops south, it is expected to set up an upper level pattern of swift flow with a long west southwesterly fetch for our area. The aforementioned front should move back north to KY. Low level flow lifting north off the Gulf and impinging on the front should result in rain for our area. Models still show a lot of of variation in the system as it evolves, but all point toward active, wet weather. The notable differences between the ECMWF and GFS include the GFS being heavier with rain (possibly flooding rains late week), and the ECMWF being much more aggressive at bringing in cold air to end the week. There is potential for forecast busts until the models can come into better agreement. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 651 AM EST FRI FEB 1 2019 VFR conditions at the TAF sites will gradually deteriorate to MVFR, or even IFR in a few instances, as a wintry mix of precipitation moves across the area this morning. The precipitation should be at its peak coverage between 14 and 22Z before rapidly tapering off and exiting the area early this evening. Freezing rain and snow will make for slick runways and icing of aircraft, especially through 16Z today. Light southerly winds will prevail through the end of the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 1 PM EST this afternoon for KYZ044- 050>052-059-060-104-106. Winter Weather Advisory until 7 PM EST this evening for KYZ107- 109-110-119-120. && UPDATE...KAS/HC SHORT TERM...AR LONG TERM...HAL AVIATION...AR
Hazardous Weather Outlook National Weather Service Jackson KY 933 AM EST Fri Feb 1 2019 KYZ044-050>052-059-060-104-106-021745- Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Clay City, Stanton, Frenchburg, Sandy Hook, and West Liberty 933 AM EST Fri Feb 1 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Light freezing is expected through early afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of thunderstorms Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ107-109-110-119-120-021745- Johnson-Magoffin-Floyd-Martin-Pike- Including the cities of Paintsville, Salyersville, Prestonsburg, Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 933 AM EST Fri Feb 1 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Light freezing rain expected through early afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of thunderstorms Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ058-068-069-079-080-083>088-108-111>118-021745- Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Knox-Bell-Harlan-Wolfe-Lee-Breathitt-Knott-Owsley-Perry-Clay- Leslie-Letcher- Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Campton, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 933 AM EST Fri Feb 1 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of thunderstorms Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/HC
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795727, 795728.